Dana Delany says a botched Botox injection left her with a droopy eye.
“[The doctor] injected my forehead, hit a nerve, and created a huge hematoma. The nerve has been dead ever since,” Delany tells Prevention magazine of the 2003 procedure. “It affected the muscle in my right eye, so my eye has started to droop a little bit.”
Botox injections can cause problems but the one Ms Delany suggests is not likely. I haven’t seen something like this in ten years of using Botulinum toxins. Hematoma formation can happen with the use of large needles or in patients on blood thinners, but these hematomas don’t permanently damage nerves particularly those that allow eyelid opening. They do hurt and patients remember them though.
Eyelid droop can happen. It is supposed to occur in .5% to 1% of injections over the eyes. These changes do not last for more than a few weeks. I have had one such case in ten years. It resolved completely in three weeks.
Ms Delany’s case is far more likely one of eyelid droop developing more on one side than the other over the years and Ms Delany is associating it with her hematoma incident. By the way, long term use of Botulinum toxins in the forehead may contribute to droopy brows over time. This is amongst the reasons I am conservative with the amount used and do not treat “whole foreheads.” Long term use and eyelid droop is another matter though.
John Di Saia MD
P.S. Maybe Dana is planning eyelid surgery or a forehead lift and is using this episode as justification to the press. Possible…..